Common Consequence of Taking Antidepressants: Excessive Sweating
International Hyperhidrosis Society
April 2013 Newsletter

Did you know that April is Stress Awareness Month? During this month, healthcare professionals and health promotion experts work to raise public awareness about the causes and cures of ?our modern stress epidemic.?
If you sweat in extreme abundance, stress is no stranger. You sweat when you?re stressed; you stress when you sweat (learn more about stress sweat and how it differs from heat and exercise sweat here).

As if stress sweat alone weren?t bad enough, there are many in our readership who suffer from stress, depression, and excessive sweating. In fact, excessive sweating is a rather common side-effect of antidepressant medication. So, in honor of stress awareness month, let?s tackle the pharmaceutical perspiration problem (you can find a detailed list of medications that can cause sweating as a side-effect on our web site by clicking here ).

In a recent article published in the medical journal Current Psychiatry (Vol. 2 No. 1), Dr. Jonathan Scarff lays out options for treating antidepressant induced sweating. Dr. Scarff is a fourth year resident with the Department of Psychiatry and Behavioral Sciences at the University of Louisville, Louisville, KY.

According to the National Center for Health Statistics, more than 1 in 10 adults in the U.S. is taking an antidepressant. Twenty-two percent of these people, reports Dr. Scarff, experience excessive sweating as a side-effect of their medication. This type of sweating is called secondary hyperhidrosis (as opposed to primary hyperhidrosis, which is a medical condition unto itself). The unpleasant sweating that is secondary to antidepressants may be severe enough for patients to discontinue their treatment (with obvious negative impacts). Preserving the benefits of antidepressant treatment while counteracting untoward sweating is therefore an important goal. A goal which Dr. Scarff suggests can be reached through the use of oral agents. He writes: ?Although evidence is limited to case reports, consider cholinergic and serotonergic antagonists and dopamine partial agonists to relieve antidepressant-induced diaphoresis [excessive sweating].?

Specifically, Dr. Scarff has found that the anticholinergic benztropine reduced or eliminated antidepressant-related sweating with doses ranging from 0.5 mg every other day to 1 mg/day. Dry mouth was the only reported side-effect.

Other medications recommended by Dr. Scarff include: cyproheptadine (mild sedation reported as a side-effect), mirtazapine and aripiprazole.

If you take an antidepressant and experience excessive sweating because of it, don?t miss this opportunity to get help. Print out Dr. Scarff?s article (published in a peer-reviewed medical journal) and respectfully share it with your healthcare provider.

Feeling a little less stressed now? We sure hope so.